Acetaminophen Linked to Stevens-Johnson Syndrome

Adverse drug reactions are the fourth leading cause of death in North America. One reaction, known as toxic epidermal necrolysis (TEN), which is akin to Stevens-Johnson Syndrome (SJS), is life threatening. In fact, the mortality rate associated with TEN can be 30-40%. Acute generalized exanthematous pustulosis (AGEP), another potentially deadly skin reaction, is also linked to certain drugs.

In 2005, the U.S. Food and Drug Administration (FDA) recommended that all companies manufacturing non-steroidal anti-inflammatory drugs (NSAIDs) like Children’s Motrin®, ibuprofen, and Celebrex®, warn patients of the risk of Stevens-Johnson Syndrome or TEN.

We are currently investigating SJS/TEN reactions caused by all NSAIDs, including the following drugs:

  • Dilantin®
  • Daypro®
  • Zithromax® (Z-Pak)
  • Children’s Motrin®
  • Keflex®

If you or a loved one developed SJS, TEN, or AGEP after taking any prescription or over-the-counter NSAID containing acetaminophen, call Cory Watson attorneys at (877) 562-0000 or complete a free initial consultation form. Our staff is available 24/7 to help protect your legal rights to compensation.

Stevens-Johnson Syndrome (SJS) Reactions

SJS is a catastrophic allergic reaction that essentially causes the body to burn from the inside out. In more severe forms, the skin peels off in sheets from large areas of the body, similar to a serious burn injury. Specifically, SJS is an auto-immune, exfoliative disorder of the skin and the mucous membranes and is usually caused by adverse drug reactions.

Characterized by inflammation of the mucous membranes of the mouth, throat, eyelids, and anogenital region, individuals develop dark red lesions of the skin and mucous membranes. In some cases, lesions can turn into painful blisters similar to burns that spread to the face, abdomen, back, legs, and hands.

Abnormalities of the eyes can also result from SJS, including infection of the delicate membrane of the eye and eyelids (conjunctiva) and inflammation associated with abnormal discharge from the conjunctiva.

Stevens-Johnson Syndrome Complications

People who suffer from SJS may experience:

  • arthritis
  • asthma
  • chronic fatigue syndrome
  • chronic obstructive pulmonary disease (COPD)
  • dry-eye syndrome
  • lung damage
  • permanent blindness
  • permanent loss of nail beds
  • photophobia
  • scarring of the esophagus and other mucous membranes

Additionally, many victims’ pores scar shut, causing them to retain heat.

Other Names for SJS

Stevens-Johnson Syndrome can be referred to by a variety of names, including:

  • Dermatostomatitis
  • Ectodermosis Erosiva Pluriorificialis
  • Erythema Multiforme Exudativum
  • Erythema Polymorphe
  • Lyell’s Syndrome
  • Febrile Mucocutaneous Syndrome

Drugs Linked to Stevens-Johnson Syndrome

NSAIDs linked to SJS reactions include:

  • Advil®
  • Celebrex®
  • Daypro®
  • Feldene®
  • Motrin®
  • Relafen®

Additionally, various sulfa-based antibiotics and some seizure medications are commonly implicated.

Drug Interactions May Cause SJS

Doctors and drug manufacturers often fail to warn patients of drug interactions. For example, combining some NSAIDs, like Relafen, with an angiotensin-converting-enzyme (ACE) inhibitor, such as benazepril (Lotensin) or lisinopril (Prinivil, Zestril), or over-the-counter cough, cold, and allergy medications can increase the probability of SJS or TEN.

SJS and TEN Side Effects Are Painful and Severe

SJS,TEN, and AGEP side effects can happen at any time after using a product containing acetaminophen, even if the product is used only once. Common side effects of these conditions include:

SJS: blisters or rashes on the skin; flu-like symptoms, including fever, fatigue, headache, sore throat, cough, and nausea; blisters or lesions on the mucous membranes of the mouth, nose, eyes, genitals, urinary tract, GI tract, or respiratory tract; ulceration of blisters leading to shedding of the skin

TEN: widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes, resulting in exfoliation and possible sepsis and/or death; gastrointestinal hemorrhage, respiratory failure, ocular abnormalities, and genitourinary complications

AGEP: rapid onset of rash/red skin studded with pustules; fever, neutrophilia, facial edema,
hepatitis, and eosinophilia; mucous membranes are not affected

Individuals can be affected by these conditions at any age. Because of these risks, the FDA requires prescription and over-the-counter drug manufacturers to include warnings about these skin reactions on products containing acetaminophen.

You May Have a Stevens-Johnson Syndrome Lawsuit

If you or a loved one developed SJS, TEN, or AGEP after taking a prescription or over-the-counter medication containing acetaminophen, Cory Watson Attorneys wants to help. Our drug injury lawyers have more than 30 years of experience taking on pharmaceutical companies, and we can help determine the cause of your SJS, TEN, or AGEP diagnosis.

Call (877) 562-0000 or complete a free initial consultation form to get in touch with our 24/7 legal team now. Based in Birmingham, our drug injury lawyers have fought for clients in 49 states and sought more than $2.7 billion in recoveries nationwide. Don’t wait to get help—contact us now.

Advil®, Celebrex®, Daypro®, Dilantin®, Feldene®, Relafen®, and Zithromax® are registered trademarks of Pfizer, Inc., and are used here only to identify the product in question. Children’s Motrin® is a registered trademark of Johnson & Johnson and is used here only to identify the product in question. Keflex® is a registered trademark of Eli Lilly and Company and is used here only to identify the product in question. Relafen® is a trademark of GlaxoSmithKline and is used here only to identify the product in question.

This law firm is not associated with, sponsored by, or affiliated with Pfizer, Inc.; Johnson & Johnson; Eli Lilly and Company; or GlaxoSmithKline.